- Laryngospasm is potentially life-threatening closure of the true vocal chords resulting in partial or complete airway obstruction unresponsive to airway positioning maneuvers.
- can occur spontaneously, most commonly associated with extubation or ENT procedures
- extubation — especially children with URTI symptoms
- intubation and airway manipulation (especially if insufficiently sedated)
- ENT procedures
- fluids (e.g. blood, secretions, vomitus)
- foreign body
- near drowning
- drugs e.g. acute dystonic reactions; rarely associated with ketamine procedural sedation
- strynchnine poisoning
- vocal cord dysfunction
- epilepsy (rare)
- sleep-related laryngospasm
- psychogenic pseudo-laryngospasm
- Laryngospasm may be preceded by a high-pitched inspiratory stridor — some describe a characteristic ‘crowing‘ noise — followed by complete airway obstruction.
- It can occur without any warning signs.
- It should be suspected whenever airway obstruction occurs, particularly in the absence of an obvious supraglottic cause.
- Laryngospasm may not be obvious — it may present as increased work of breathing (e.g. tracheal tug, indrawing), vomiting or desaturation.
Complete airway obstruction is characterized by:
- No chest wall movement with no breath sounds on auscultation
- No stridor or airway sounds
- Sudden loss of carbon dioxide waveform
- Inability to manually ventilate with bag-mask ventilation
- hypoxia and bradycardia
- negative pressure pulmonary edema
- ischemic end organ injury (e.g. stroke, hypoxic encephalopathy)
- Tell the proceduralist to stop the procedure.
- Call for expert help. Ensure equipment for difficult intubation is at hand.
- Administer 100% oxygen through a mask with a tight seal and a closed expiratory valve to try to force the vocal cords open with positive pressure. Hypoxia can occur rapidly in children when ventilation is inadequate.
- Use suction to clear the airway of blood and secretions – but only if the child is adequately oxygenated.
- Attempt manual ventilation while continuing to apply continuous positive airway pressure (CPAP).
- Attempt to break the laryngospasm by applying painful inward and anterior pressure at ‘Larson’s point‘ bilaterally while performing a jaw thrust. Larson’s point is also called the ‘laryngospasm notch‘.
- Consider deepening sedation/ anesthesia (e.g. low dose propofol) to reduce laryngospasm.
- If hypoxia supervenes consider administering suxamethonium. A dose of only 0.1-0.5 mg/kg may be sufficient, but in severe laryngospasm administer a full dose (1-2 mg/kg IV) and perform intubation. If there is no IV access administer the suxamethonium IM (3-4 mg/kg). Many experts advocate IM injection into the tongue.
- Be prepared for bradycardia and cardiac arrest as a result of airway manipulation and/or suxamethonium administration in the hypoxic child. Correct hypoxia urgently and administer atropine (0.02mg/kg) for bradycardia.
- Laryngospasm is usually brief and may be followed by a gasp – you may need to wait for this moment when attempting to pass a tracheal tube. A chest thrust maneuver immediately preceding intubation may temporarily open the vocal cords and allow passage of the tube.
- Laryngospasm may recur as neuromuscular blockade wears off.
- Keep the airway clear and monitor for negative pressure pulomnary oedema.
aka Larson’s point
Where is the ‘laryngospasm notch‘? According to Phil Larson:
“This notch is behind the lobule of the pinna of each ear. It is bounded anteriorly by the ascending ramus of the mandible adjacent to the condyle, posteriorly by the mastoid process of the temporal bone, and cephalad by the base of the skull.”
References and Links
- Anaesthetic Addler 001 — Nasal foreign body, ketamine and laryngospasm
Journal articles and textbooks
- Hobaika AB, Lorentz MN. [Laryngospasm]. Rev Bras Anestesiol. 2009 Jul-Aug;59(4):487-95. Review. Portuguese. PubMed PMID: 19669024. [Free fulltext]
- Larson CP Jr. Laryngospasm–the best treatment. Anesthesiology. 1998 Nov;89(5):1293-4. PubMed PMID: 9822036. [Free fulltext]
- Orliaguet GA, Gall O, Savoldelli GL, Couloigner V. Case scenario: perianesthetic management of laryngospasm in children. Anesthesiology. 2012 Feb;116(2):458-71. doi: 10.1097/ALN.0b013e318242aae9. Review. PubMed PMID: 22222477. [Free fulltext]
- Salem MR, Crystal GJ, Nimmagadda U. Understanding the mechanics of laryngospasm is crucial for proper treatment. Anesthesiology. 2012 Aug;117(2):441-2. doi: 10.1097/ALN.0b013e31825f02b4. PubMed PMID: 22828433. [Free fulltext]
Social media and web resources
- Resus.ME — Laryngospasm after Ketamine